Minnesota, 2014

Heavy Snow in Minnesota, April 24 to 25, 2014

April 24 to 25, 2014 · NWS DLH · 2 events in 2 counties and zones

A winter storm system brought heavy snow to the Minnesota Arrowhead. The snow began during the early afternoon on April 24th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A winter storm system brought heavy snow to the Minnesota Arrowhead. The snow began during the early afternoon on April 24th. Most of the snow fell by late evening, but the snow lingered through the morning of April 25th. The highest snowfall reports were around 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 24, 10:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 24, 10:31 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1131 AM CDT THU APR 24 2014

.UPDATE...
ISSUED AT 1123 AM CDT THU APR 24 2014

THE TRANSITION OVER TO SNOW HAS STARTED IN SOME LOCATIONS AS OF
LATE THIS MORNING. DULUTH WAS EXPERIENCING A MIX OF PRECIPITATION
BUT AT THE TIME WE HAVE SEEN 2/10 OF AN INCH OF SNOW ON GRASSY
AREAS. ANOTHER AREA SEEING A CHANGE OVER TO SNOW WAS OVER OUR FAR
EASTERN WISCONSIN ZONES...WITH CLOQUET ALSO SEEING SNOW AND A MIX
AT ELY. WE WILL CONTINUE TO SEE VARIOUS TRANSITIONS FOR MANY AREAS
TODAY. STILL LOOKING GOOD FOR THE WARNING IN THE ARROWHEAD AND THE
ADVISORIES BORDERING THE ADVISORY. STILL LOOKS LIKE A FEW INCHES
OF SLUSH IN THE DULUTH/SUPERIOR AREA AS WELL AND THE GROUND MAY
TURN WHITE ACROSS OTHER AREAS OF THE SOUTH AS WELL.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 352 AM CDT THU APR 24 2014

FOCUS IS ON HEADLINES. FIRST WAVE OF PCPN HAS MOVED THROUGH MUCH OF
THE FA EARLY THIS MORNING. THE DRY AIR FROM THE HUDSON BAY HIGH HAS
KEPT THE PCPN FROM REACHING CKC/GNA WHERE THERE IS AN 18F DEWPOINT
DEPRESSION. SOME PCPN MAY EVENTUALLY GET THERE EARLY THIS MORNING
AND SHOULD BE ALL LIQUID. THIS PCPN IS IN AN AREA OF 700-500MB FGEN
FROM THE ARROWHEAD INTO NW WI. THERE WILL BE A BREAK IN THE ACTION
THIS MORNING UNTIL A MID LEVEL WAVE BEGINS TO MOVE ACROSS MN FROM ND
AHEAD OF A CLOSED LOW IN SW MANITOBA. SFC TEMPS SHOULD REMAIN FAIRLY
STEADY THROUGH THE MORNING IN THE MIDDLE 30S TO LOWER 40S F. WHEN
THE SECOND ROUND OF PCPN ARRIVES BY MID MORNING...PTYPE WILL BE
LIQUID. PCPN WILL BECOME MORE ROBUST IN THE AFTERNOON AS AN UPPER
LEVEL JET MAX ROUNDS THE BASE OF NEGATIVELY TILTED UPPER TROF
DIGGING INTO THE UPPER MIDWEST. PCPN WILL BE MAINLY RAIN INLAND FROM
LAKE SUPERIOR. NEAR THE LAKE...A MIX OF RASN IS EXPECTED WITH ALL
SNOW OVER THE TIP OF THE ARROWHEAD. THE SNOW WILL SPREAD FARTHER WWD
OVER THE NORTHERN FA AS COLDER AIR DROPS INTO THE AREA FROM THE
UPPER LOW IN CANADA. SINCE THE COLDER AIR DOES NOT ARRIVE UNTIL MID
AFTERNOON...SNOW AMOUNTS WILL BE LIGHT. REGARDLESS...HAVE DROPPED
THE WATCH IN FAVOR OF A WARNING FOR INLAND LAKE AND COOK COUNTIES
AND THE LAKESHORE PORTION OF COOK COUNTY. THE LAKESHORE SECTION OF
LAKE COUNTY HAS BEEN PLACED IN AN ADVISORY DUE TO EXPECTED LOWER
SNOW TOTALS. ALSO ISSUED AN ADVISORY FOR KOOCHICHING AND NORTHERN
AND CENTRAL ST. LOUIS COUNTIES. SNOW AMOUNTS IN THE ADVISORY AREA
WILL RANGE FROM 5 TO 7 INCHES WITH 8 TO 11 IN THE WARNING AREA
THROUGH FRIDAY MORNING.

THE PCPN WILL BEGIN TO DIMINISH GRADUALLY FROM S TO N TONIGHT. THIS
IS DUE TO THE BEST FORCING MOVING E OF THE FA AFTER 06Z AND THE
UPPER LEVEL JET MAX MOVES OVER EASTERN LAKE SUPERIOR. THERE WILL
STILL BE ENOUGH UVM WITH THE CLOSED LOW DRIFTING OVER THE ARROWHEAD
BY 12Z FRIDAY TO WARRANT POPS OVER ALL BUT THE FAR SW CORNER. THE
SNOW WILL CONTINUE TO ACCUMULATE ALONG THE BORDERLAND TO THE
ARROWHEAD UNTIL 12Z. HAVE THE ADVISORY ENDING AT THIS TIME WITH
ACCUMULATING SNOW ABOUT COMPLETE. THE WARNING WILL RUN UNTIL 17Z.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 352 AM CDT THU APR 24 2014

A PARTIALLY PHASED SPLIT FLOW FROM SRN CANADA INTO THE OHIO VALLEY
WILL EXIST AT THE BEGINNING OF THE PERIOD. THE MID LVL TROF AXIS WILL
BE ADVECTING EAST OF THE ARROWHEAD FRIDAY SO PRECIPITATION WILL
SLOWLY TAPER FROM WEST TO EAST OVER THE CWA. AS IS TYPICAL WITH
SPRINGTIME SYSTEMS THERE WILL BE A DIURNAL MODULATION OF THE THERMAL
FIELDS WITH MORNING SNOW CHANGING TO RAIN SHOWERS BY AFTERNOON.
CLOUDS WILL BE SLOW TO CLEAR AS CYCLONICALLY CURVED FLOW WITHIN A
DEEP LAYER IS LEFT BEHIND THE DEPARTING UPPER SYSTEM. UPPER RIDGE
WILL THEN AMPLIFY OVER THE NRN PLAINS WHICH WILL STRENGTHEN NW FLOW
ON BACK SIDE OF DEPARTING UPPER TROF. THIS COULD ALLOW SOME RESIDUAL
CLOUDS/LIGHT PRECIP FROM ARROWHEAD INTO SOUTH SHORE FRIDAY NIGHT.
DRY WX PATTERN SATURDAY AS NARROW UPPER RIDGE PUSHES EAST INTO NRN
PLAINS. PATTERN THEN TRANSITIONS TO A LOWER CONFIDENCE MODE AS
ATMOSPHERIC BLOCKING IS INDICATED BY NWP TO TAKE PLACE OVER CTRL
CONUS. A VERTICALLY STACKED LOW WILL MOVE INTO THE CTRL PLAINS LATE
WEEKEND AND EARLY NEXT WEEK. THIS SYSTEM CANT MOVE EAST DUE TO A
BLOCK IN THE FLOW OFF THE EAST COAST. MEANWHILE DEVELOPING SFC/MID
LVL HIGH TAKES RESIDENCE NEAR MANITOBA/WRN ONTARIO. BIG UNCERTAINTY
AS TO WHETHER ANY PRECIP MAKES IT THIS FAR NORTH FROM THE CTRL
PLAINS SYSTEM. MDL DIFFERENCES ARE QUITE LARGE ALTHOUGH EC HAS
MAINTAINED DRIEST PATTERN CONSISTENTLY. SOLUTIONS RANGE FROM NO POPS
TO PERHAPS JUST A FEW RENEGADE BANDS OF SHOWERS MAKING IT INTO SRN
MOST OF CWA SOMETIME BETWEEN SAT NIGHT AND MONDAY. BEYOND THAT THE
FLOW GETS EVEN MORE COMPLEX AS A SHORTWAVE LOBE FROM THE ERN SYSTEM
ROTATES WEST INTO THE GT LAKES AND BECOMES ABSORBED INTO MIDWEST MID
LVL LOW. THIS SCENARIO EVOLVES INTO ONE VERY LARGE BLOCKING LOW OVER
THE CTRL PLAINS AND OHIO VALLEY. ALTHOUGH THE CWA REMAINS UNDER THE
CYCLONIC CIRCULATION OF THIS FEATURE..THE ACTUAL DISTRIBUTION OF
PRECIP WITH SUCH A FEATURE THIS FAR IN ADVANCE IS TOO DIFFICULT TO
DETERMINE. UNTIL MORE DETAIL BECOME EVIDENT WE WILL MAINTAIN LOW
POPS OVER SRN/ERN CWA THROUGH THE PERIOD. TEMPS WILL REMAIN BLO
CLIMO UNTIL MIDWEEK WHEN ADDITIONAL WARMING IS POSSIBLE BASED ON
MORE SRN POSITIONING OF BLOCKING MID LVL LOW.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 631 AM CDT THU APR 24 2014

FIRST ROUND OF PRECIP HAS PASSED THROUGH THE TAF SITES WITH
RESIDUAL LOW STRATUS/DRIZZLE. RADAR SHOWS LARGE AREA OF PRECIP
OVER SRN MN ADVECTING TOWARDS REGION. SHOULD SEE RAIN INCREASE
FROM SOUTH TO NORTH BY MID MORNING. PTYPES STILL FAVORING A
TRANSITION TO RASN AND SNOW OVER NRN TERMINALS LATE TODAY AND
TONIGHT. PRECIP WILL END AFTER MIDNIGHT IN SRN CWA AND WE MAY SEE
SOME LOWERIN GOF VIS IN FOG.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  40  31  47  28 / 100  80  30  20
INL  44  32  46  27 /  90  80  50  10
BRD  46  33  54  33 /  80  30  20  10
HYR  46  32  52  29 / 100  80  20  10
ASX  44  32  46  28 / 100 100  30  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR MNZ010-011-019-
     020.

     WINTER STORM WARNING UNTIL NOON CDT FRIDAY FOR MNZ012-021.

WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 AM CDT FRIDAY FOR LSZ143>146.

     SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM CDT FRIDAY
     FOR LSZ121-140>142-147-148.

&&

UPDATE...DAP
SHORT TERM...GSF
LONG TERM...CANNON
AVIATION...CANNON
Hazardous weather outlook, Apr 24, 3:31 AM CST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
431 AM CDT THU APR 24 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
431 AM CDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW IS FORECAST THIS AFTERNOON AND TONIGHT NORTH OF
HIGHWAY 2 IN MINNESOTA. A WINTER WEATHER ADVISORY AND WARNING ARE
IN EFFECT. CHECK THE LATEST MESSAGES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WINTER WEATHER ADVISORY AND WARNING ARE IN EFFECT THROUGH
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-251030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
431 AM CDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL CREATE HAZARDOUS WAVES ALONG THE NEARSHORE WATERS
OF WESTERN LAKE SUPERIOR TODAY AND TONIGHT. A SMALL CRAFT
ADVISORY IS IN EFFECT. CHECK THE LATEST MARINE MESSAGE FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY WINDS WILL CREATE HAZARDOUS WAVES ALONG THE NEARSHORE WATERS
OF WESTERN LAKE SUPERIOR THROUGH EARLY FRIDAY MORNING. A SMALL
CRAFT ADVISORY REMAINS IN EFFECT. CHECK THE LATEST MARINE MESSAGE
FOR DETAILS.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Apr 24, 10:41 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1141 AM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     SNOW             5 NW DULUTH             46.83N 92.19W
04/24/2014  M0.2 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

            SNOW BEGAN AT 1015 AM

&&

KLH
Local storm report, Apr 24, 11:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1236 PM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     SNOW             5 NW DULUTH             46.83N 92.19W
04/24/2014  M0.5 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

&&

KLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Lake

When
April 24, 12:00 PM CST to April 25, 9:30 AM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Heavy Snow, Southern Cook

When
April 24, 2:00 PM CST to April 25, 12:00 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514450, 514451.